LINKEDINCOMMENTMORE

Dear Dr. Roach: I have a question about a recent colonoscopy procedure I had. The procedure was the second I’ve had, the first being when I was 50 (I’m now 60). I woke up this time with a lot of chest pressure, and felt like I was having heart pains. I had a heart attack in 2008, so I know the symptoms. My chest felt “solid.”

The nurse said it was just air and that it would release after a while. She said I should go home and lie down. I was uncomfortable with her answer, but after about four hours and a lot of “releasing,” the discomfort subsided.

I understand that the procedure requires air to be used for the examination, but I don’t remember having that discomfort when I had the procedure the first time. Should the doctor have done something to release the air after the procedure?

M.H.

Dear M.H.: During a colonoscopy, the bowel is filled with gas, usually air, so the lining can be examined for polyps or other abnormalities. In a colonoscopy, up to 17 liters of air is pumped in (this is about as much as in a 1-foot balloon). All of that air can cause discomfort, and this is a major reason why most people receive sedation for a colonoscopy. When the scope is withdrawn, the physician will try to remove the air, but, as you have found, that process is imperfect. The air needs to be expelled (I could use a rude term here) by the patient.

Many experts recommend using carbon dioxide instead of air. CO2 is easily absorbed by the gut and exhaled by the lungs. Several studies have shown that patients using CO2 instead of air experience less discomfort, but most endoscopists have not started using it. It is not particularly expensive, but it does require extra equipment.

Dear Dr. Roach: I recently refilled my blood pressure medicine, and the pill was a different color from the usual. The pharmacist said they were made in Indonesia. Are these pills checked to be sure they are exactly the same medicine? Can I count on the medicine working the same way?

P.M.

Dear P.M.: All medications sold in the United States are tested for purity and to confirm the correct amount of medication, whether the medication is made in the U.S. or in another country. Both brand-name medicines and generic medicines are held to the same high standards.

Dear Dr. Roach: I saw an ad for Synthroid that seemed to say it could cause bone loss, especially in women on high doses or after menopause. My doctor said not to worry about it, but I had a fractured toe and take 75 mcg of generic Synthroid. I’m worried Synthroid caused my fracture.

M.

Dear M.: Having a high thyroid level certainly can cause bone loss and can worsen the loss that occurs after menopause. However, physicians aim to normalize the thyroid level as best they can, guided by symptoms and blood testing. For conditions like Hashimoto’s thyroiditis — an autoimmune disease that’s the most common cause of low thyroid levels — the risk of developing osteoporosis is no greater than normal for women taking appropriate doses of thyroid hormone. Therefore, in your case, it’s unlikely the low dose of Synthroid you are taking made a fracture more likely.

In contrast, women with a history of thyroid cancer often require higher doses, and this can increase the risk of osteoporosis. Given the importance of reducing cancer recurrence, the bone loss may require additional treatment.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2nbJRHJ